Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Omaha, NE

May 7, 2005Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 7, 2005, 7:54 PM CDT for Boone County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2005, 7:54 PM CDT (00:54 UTC)
Expired
May 7, 2005, 8:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:30 PM CDT, 24 minutes earlier.

Area forecast discussion, May 7, 7:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
730 PM CDT SAT MAY 7 2005

.DISCUSSION...

...MESOSCALE UPDATE...

SCT TSRA CONT TO WORK EWD THRU CNTRL NEB. ACTIVITY NOW STARTING TO
ENTER BOON/ANTELOPE/KNOX COUNTIES IN THE OAX CWA. THESE
THUNDERSTORMS WERE MOVING TO THE NORTHEAST AROUND 30 TO 35 MPH. SOME
REPORTS OF PEA SIZE HAIL WITH THE STRONGER CELLS IN BOON COUNTY. 00Z
KOAX SOUNDING INDCS DRYING WITHIN THE BOUNDARY LAYER SINCE 12Z AS
THE LO-LVL FLOW HAD VEERED. THIS HAS CREATED A SIG AMOUNT OF
INHIBITION ACRS THE CNTRL ERN CWA ATTM. THUS AS ACTIVITY OVR THE WRN
CWA CONTS EWD EXPECTED A WEAKENING TREND TO CONT. SVR THREAT IS VERY
MARGINAL FOR OUR AREA. WL LIKELY BE WARNING ON STORMS THAT EXHIBIT
A 50 DBZ CORE TO GREATER THAN 28 K FT FOR HAIL. OTHERWISE WITH STG
SRLY FLOW WITHIN THE BOUNDARY LAYER...WHILE WE ARE STILL
MIXED...SOME GUSTS TO NR 50 MPH ARE POSSIBLE AS WE SAW IN EARLIER
ACTIVITY ACRS W-CNTRL IA. AS BOUNDARY-LAYER DECOUPLES WITH LOSS OF
INSULATION...EXPECT LO-LVL JET TO ONCE AGAIN DVLP TONIGHT WITH ALL
THE MASS CONVERGENCE IN THE DAKOTAS...AND THUS TSRA ACTIVITY
EXPECTED TO DIMINISH IN CWA AROUND 06-08Z.

BOUSTEAD

&&

.PREVIOUS DISCUSSION...
MAIN FORECAST CHALLENGES WILL CONTINUE TO BE TIMING AND AREAL
COVERAGE OF PRECIP TONIGHT INTO SUNDAY...THEN TIMING OF ADDITIONAL
PRECIP BEGINNING AROUND WEDNESDAY NEXT WEEK.

SHORT TERM...BAND OF ELEVATED SHOWERS AND THUNDERSTORMS THAT MOVED
ACROSS SOUTHEAST PORTIONS OF THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HAD MOVED EAST OF THE AREA AT 18Z BUT ADDITIONAL
SHOWERS CONTINUE TO DEVELOP OVER EASTERN KANSAS. THE ACTIVITY OVER
KANSAS APPEARS TO BE BEST BET FOR THUNDERSTORM DEVELOPMENT WHICH
WOULD IMPACT THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING.
SUFFICIENT MOISTURE IN PLACE ACROSS THE AREA BUT SURFACE BOUNDARIES
WELL WEST AND NORTH OF THE AREA THIS AFTERNOON. STRONG WAVE LIFTING
ACROSS EASTERN COLORADO INTO WESTERN WESTERN NEBRASKA EXPECTED TO
INITIATE PRIMARY COMPLEX OF STORMS AHEAD OF THE DRY LINE/COLD FRONT
OVER WESTERN AND CENTRAL NEBRASKA. 07/00Z 4KM WRF INDICATED
DEVELOPMENT A LITTLE FURTHER SOUTH OVER CENTRAL KANSAS...THEN SPREADS
THIS ACTIVITY INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE
LATE AFTERNOON AND EVENING. LATEST RADAR LOOPS DOES SHOW SOME
ACTIVITY IN THAT AREA WITH ENHANCEMENT ON IR IMAGE.

OVERALL NOT A LOT OF CHANGE TO THE SHORT TERM FORECAST. SOME
SCATTERED THUNDERSTORMS MAINLY BEFORE MIDNIGHT TONIGHT THEN SLIGHT
POPS INTO SUNDAY MORNING. MODELS AGREE IN PLACING FRONT OVER THE CWA
BY SUNDAY AFTERNOON AND MOVING IT ACROSS THE AREA SUNDAY NIGHT. THIS
SHOULD BE BEST TIME FOR POPS ALTHOUGH QPF FIELDS BETWEEN NAM AND GFS
SHOW DIFFERENT SOLUTIONS WITH GFS FURTHER NORTH. BREAK BETWEEN
SYSTEMS MONDAY INTO TUESDAY WITH PERIOD OF DRY WEATHER. GFS AND
ECMWF BRING NEXT SYSTEM INTO THE WESTERN U.S. BY TUESDAY BUT DIFFER
IN HANDLING OF SURFACE SYSTEM ON WEDNESDAY...ALTHOUGH IN A LITTLE
BETTER AGREEMENT BY THURSDAY. ONLY MINOR CHANGES TO THE EXTENDED
PERIOD IN THIS FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, May 7, 5:00 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SAT MAY 7 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS EVENING. PARTS OF NORTHEAST NEBRASKA MAY SEE
MORE WIDESPREAD THUNDERSTORM ACTIVITY AS STORMS OVER CENTRAL
NEBRASKA MOVE NORTHEAST TOWARD THE AREA. A FEW STORMS MAY REACH
SEVERE LEVELS THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SOME STORMS MAY
BE SEVERE SUNDAY AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE SUNDAY NIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE YET SUNDAY
EVENING.

ANOTHER STRONG AREA OF LOW PRESSURE WILL MOVE ONTO THE PLAINS BY MID
WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT
AND CONTINUING THROUGH FRIDAY. SEVERE STORMS APPEAR POSSIBLE
WEDNESDAY OR THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND SUNDAY AFTERNOON
OR EVENING.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:27 PM CDTSevere Thunderstorm WarningOAXBoone63 min
May 7, 8:44 PM CDTSevere Thunderstorm WarningOAXCedar46 min
May 7, 9:06 PM CDTSevere Thunderstorm WarningOAXMadison54 min
May 7, 9:59 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce46 min
May 7, 10:09 PM CDTSevere Thunderstorm WarningOAXBoone51 min
May 7, 10:19 PM CDTSevere Thunderstorm WarningOAXWayne41 min
May 7, 10:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
May 7, 10:47 PM CDTSevere Thunderstorm WarningOAXCedar28 min
May 8, 3:31 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy44 min
May 8, 5:23 PM CDTSevere Thunderstorm WarningOAXGage38 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee32 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningOAXWashington25 min
May 8, 3:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie42 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningOAXShelby26 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOAXShelby23 min
May 8, 4:34 PM CDTSevere Thunderstorm WarningOAXPottawattamie41 min
May 8, 6:54 PM CDTSevere Thunderstorm WarningOAXHarrison36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.